SciELO - Scientific Electronic Library Online

 
vol.57 issue5Spinal cord stimulation in the treatment of refractory painful polineuropathy induced by chemotherapyAnesthesia and the long QT syndrome author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Revista Brasileira de Anestesiologia

Print version ISSN 0034-7094

Abstract

BARBOSA, Fabiano Timbó. Propofol infusion syndrome. Rev. Bras. Anestesiol. [online]. 2007, vol.57, n.5, pp. 539-542. ISSN 0034-7094.  http://dx.doi.org/10.1590/S0034-70942007000500009.

BACKGROUND AND OBJECTIVES: Propofol infusion syndrome has been described as a rare, and frequently fatal, syndrome that occurs after prolonged infusion of this drug. It might result in severe metabolic acidosis, rhabdomyolysis, cardiovascular failure, and death. The objective of this report was to review the literature to present aspects related to the propofol infusion syndrome. CONTENTS: The physiopathology, clinical characteristics, and treatment, of the propofol infusion syndrome as well as dose recommendations for severely ill patients are presented here. CONCLUSIONS: Propofol should be used with caution when it is administered as continuous infusion for prolonged periods of time. The development of signs suggestive of the propofol infusion syndrome indicates the drug should be discontinued immediately and support measures instituted.

Keywords : ANESTHETICS, Intravenous, propofol; COMPLICATIONS [propofol infusion syndrome].

        · abstract in Portuguese | Spanish     · text in English | Portuguese     · pdf in English | Portuguese